Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 9, 2009, 6:18 PM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 6:18 PM CDT (23:18 UTC)
- Expired
- Aug 9, 2009, 8:15 PM CDT
- In force
- 117 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carson County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 10 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KAMA 092318
FFWAMA
TXC065-375-381-100115-
/O.NEW.KAMA.FF.W.0006.090809T2318Z-090810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
EASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF AMARILLO...
NORTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 815 PM CDT
* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 113 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 58 AND 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3517 10208 3561 10186 3561 10124 3529 10150
3501 10186
$$
SJOHNSON1 follow-up statement
000
WGUS74 KAMA 100012
FFSAMA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT SUN AUG 9 2009
TXC065-375-381-100115-
/O.CON.KAMA.FF.W.0006.000000T0000Z-090810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTER TX-CARSON TX-RANDALL TX-
712 PM CDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN RANDALL...NORTHWESTERN CARSON AND EASTERN POTTER
COUNTIES...
AT 706 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING NEAR PANTEX.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 113 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 58 AND 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF OVER AN INCH ARE POSSIBLE IN THE
WARNED AREA AS A LINE OF THUNDERSTORMS EXTENDING FROM VALLEY DE ORO
TO PANHANDLE CONTINUES TO SLOWLY MOVE NORTHEAST.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3517 10208 3561 10186 3561 10124 3529 10150
3501 10186
$$
SJOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:39 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 239 PM CDT SUN AUG 9 2009 .DISCUSSION... A COLD FRONT HAS SLID INTO THE OK PANHANDLE AND NORTHWEST HALF OF THE TX PANHANDLE THIS AFTERNOON PROVIDING QUITE A CONTRAST IN TEMPS ACROSS THE CWA. CURRENT SFC TEMPS RANGE FROM THE MID/UPPER 90S IN THE SOUTHEAST TO NEAR 80 IN THE NORTHWEST. THE SUBTROPICAL MOISTURE PLUME CONTINUES TO STREAM ACROSS THE AREA SUPERIMPOSED OVER THE TOP OF THE LOW LEVEL CONVERGENT ZONE AND SHOULD PROVIDE A DECENT OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS. A NARROW BAND OF ELEVATED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS HAS PERSISTED THROUGH MOST OF THE DAY ACROSS THE WESTERN/NORTHERN ZONES IN AN AREA OF ENHANCED MESOSCALE LIFT. PER THE 12Z RAOB DATA...A 100KT JET STREAK WAS LOCATED ACROSS THE CENTRAL PLAINS WITH THE PANHANDLES FAVORABLY POSITIONED IN THE RIGHT ENTRANCE REGION. COMBINED WITH THE FORCING AHEAD OF A SUBTLE SHORTWAVE MOVING ACROSS THE FOUR CORNERS...LIFT HAS ALLOWED THE INSTABILITY SUGGESTED BY THE MORNING ACCAS FIELD TO BE REALIZED. THE FIRST SURFACE BASED THUNDERSTORM DEVELOPED RECENTLY IN NORTHWEST OK WHERE TEMPS HAVE APPROACHED 100 DEGREES. SLIGHT CHANCE POPS HAVE BEEN INCLUDED THROUGH THIS EVENING ACROSS ALL BUT THE EXTREME SOUTHEAST PART OF THE CWA. THE COLD FRONT IS FORECAST TO HANG UP THIS EVENING ACROSS THE PANHANDLES AND WILL COMPLICATE MATTERS FOR MONDAY/TUESDAY. THE MODELS WANT TO MIX THIS BOUNDARY OUT FOR MONDAY WITH SLIGHTLY ABOVE NORMAL TEMPS AND SOUTHERLY WINDS RETURNING BY THE AFTERNOON. THIS IDEA WAS GENERALLY FOLLOWED ALTHOUGH GUIDANCE TEMPS WERE UNDERCUT IN THE NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS AS THE LEE TROF SHARPENS AND ENHANCES LOW LEVEL CONVERGENCE ACROSS THE NORTHWEST. WITH WEST TO NORTHWEST FLOW ALOFT BY MONDAY EVENING...THESE SHOWERS AND THUNDERSTORMS /IN ADDITION TO THE DIURNAL MOUNTAIN STORMS/ WILL PROPAGATE INTO THE REMAINDER OF THE AREA...ESPECIALLY AFTER 00Z. THE COLD FRONT IS THEN PROGGED TO DIVE SOUTH MONDAY NIGHT. ENHANCED UPSLOPE FLOW AND SYNOPTIC FORCING WILL SUPPORT CHANCE POPS IN MOST AREAS WITH THE POTENTIAL EXISTING FOR LOCALLY HEAVY RAINFALL. PWATS ARE FORECAST TO EXCEED 1.5 INCHES ACROSS MUCH OF THE NORTH/EAST BY THIS TIME. STORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS THE FRONT REMAINS IN THE VICINITY AND NORTHWEST FLOW PERSISTS. A FEW STORMS COULD BECOME SEVERE WITH PEAK HEATING MONDAY AND TUESDAY...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. DAYTIME POPS WERE RETAINED OVER THE EAST/CENTRAL ZONES ON WEDNESDAY GIVEN THE MOIST/UNSTABLE AIRMASS IN PLACE. PWATS ARE PROGGED TO REMAIN CLOSE TO 1.5 INCHES. GFS BUFKIT DATA INDICATES AN UNCAPPED ATMOSPHERE WITH DECENT HODOGRAPHS SO SEVERE WEATHER CANNOT BE RULED OUT. ALSO...SLIGHT CHANCE POPS WERE RETAINED AREAWIDE ON WEDNESDAY GIVEN THE PERSISTENT NORTHWEST FLOW ALOFT. TEMPS ARE PROGGED TO REMAIN NEAR CLIMO THURSDAY AND BEYOND WITH EVENING CONVECTION POSSIBLE THROUGH FRIDAY. THE WEEKEND FORECAST REMAINS DRY AT THIS TIME. JOHNSON && .FIRE WEATHER... FIRE WEATHER CONCERNS ACROSS THE PANHANDLES WILL REMAIN LIMITED OVER THE NEXT 7 DAYS. TEMPERATURES WILL CONTINUE TO HOVER AROUND SEASONAL NORMALS WITH THUNDERSTORMS POSSIBLE MOST DAYS...MAINLY IN THE AFTERNOON AND EVENING HOURS. MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO REMAIN ABOVE 25 PERCENT IN MOST AREAS WITH 20FT WIND SPEEDS LESS THAN 15 MPH. THE MAIN CONCERN WILL BE THE POTENTIAL FOR LIGHTNING. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 68 93 69 92 66 / 20 30 20 20 30 BEAVER OK 69 95 68 91 66 / 20 30 40 20 30 BOISE CITY OK 64 90 62 90 63 / 20 30 40 20 30 BORGER TX 73 97 72 93 70 / 20 30 30 20 30 BOYS RANCH TX 68 95 68 93 67 / 20 30 30 20 30 CANYON TX 67 94 68 93 65 / 20 30 20 20 30 CLARENDON TX 72 98 70 94 69 / 10 20 20 20 30 DALHART TX 64 93 64 91 63 / 20 30 30 20 30 GUYMON OK 67 95 67 92 66 / 20 30 40 20 30 HEREFORD TX 66 92 66 93 64 / 20 30 20 20 30 LIPSCOMB TX 71 95 69 92 66 / 20 30 40 20 30 PAMPA TX 70 95 70 91 68 / 20 30 30 20 30 SHAMROCK TX 73 98 71 94 68 / 10 10 30 20 30 WELLINGTON TX 74 99 73 97 69 / 10 10 20 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
Hazardous weather outlook, Aug 9, 1:00 PM CDT, 5 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN AUG 9 2009 OKZ001>003-TXZ001>020-101100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE. A FEW OF THE STORMS THAT FORM MAY APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY NIGHT AND FRIDAY NIGHT. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
In the hours before
Special weather statement, Aug 9, 4:33 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 433 PM CDT SUN AUG 9 2009 TXZ008-012-013-092200- HUTCHINSON TX-POTTER TX-CARSON TX- 433 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR CARSON...POTTER AND HUTCHINSON COUNTIES. AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF FRITCH TO 20 MILES WEST OF PANTEX...MOVING EAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
Local storm report, Aug 9, 4:44 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 8 N PERRYTON 36.51N 100.80W
08/09/2009 E0.75 INCH BEAVER OK TRAINED SPOTTER
PENNY SIZE HAIL
&&
EVENT NUMBER AMA0900151
NUNEZLocal storm report, Aug 9, 4:52 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 3 ENE PERRYTON 36.41N 100.75W
08/09/2009 M58 MPH OCHILTREE TX AWOS
&&
EVENT NUMBER AMA0900152
NUNEZSpecial weather statement, Aug 9, 5:35 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 535 PM CDT SUN AUG 9 2009 OKZ003-TXZ005-092300- BEAVER OK-LIPSCOMB TX- 535 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR LIPSCOMB AND BEAVER COUNTIES. AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF ELMWOOD...MOVING NORTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
Local storm report, Aug 9, 5:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 1 NW PANTEX 35.33N 101.59W
08/09/2009 E0.75 INCH CARSON TX PUBLIC
ISOLATED PENNY SIZE HAIL WITH CONSIDERABLE PEA TO
MARBLE SIZE HAIL
&&
EVENT NUMBER AMA0900153
NUNEZLocal storm report, Aug 9, 6:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL AMARILLO 35.20N 101.82W
08/09/2009 E0.75 INCH POTTER TX NWS OFFICE
ISOLATED PENNY SIZE HAIL WITH CONSIDERABLE MARBLE SIZE
HAIL
&&
EVENT NUMBER AMA0900154
NUNEZThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:35 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 35 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 61 min |
| Aug 9, 5:21 PM CDT | Areal Flood Advisory | AMA | Carson, Potter | 3 hr |
| Aug 9, 5:39 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Potter | 66 min |
| Aug 9, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 53 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.